Thunderstorm Wind, Wood
- When
- June 17, 12:00 PM CST
- Where
- Wood County, 1.35 mi WNW of Alba
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.790, -95.640
Trees were downed.
During the early morning hours of Tuesday, June 17th, a Mesoscale Convective System (MCS) developed over western Oklahoma, and surged southeastward into north Texas after sunrise. This storm system produced widespread 60-70 mph wind gusts across much of north Texas, including Dallas, which then spread into east Texas during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
During the early morning hours of Tuesday, June 17th, a Mesoscale Convective System (MCS) developed over western Oklahoma, and surged southeastward into north Texas after sunrise. This storm system produced widespread 60-70 mph wind gusts across much of north Texas, including Dallas, which then spread into east Texas during the early afternoon hours. Numerous trees and power lines were downed across areas generally along and south of Interstate 20, particularly in the city if Tyler, and also Center, Texas. In fact, trees fell atop several buildings in Center, although no injuries were reported. The storms weakened by early evening, as they spread/developed farther southward into southeast Texas and southwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 10:22 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1122 AM CDT TUE JUN 17 2008 .DISCUSSION... KEEPING AN EYE ON AN MESOSCALE CONVECTIVE SYSTEM MAKING ITS WAY ACROSS SOUTH CENTRAL OKLAHOMA THIS MORNING AS IT IS ABOUT TO CROSS THE RED RIVER. IT LOOKS TO STILL BE HOLDING TOGETHER...AND WITH DAYTIME HEATING INCREASING...MAY INTENSIFY. FEEL CONFIDENT THAT THIS SYSTEM WILL HOLD TOGETHER WELL ENOUGH TO MAKE IT TO THE NORTHEAST TEXAS PORTION OF THE FORECAST REGION. THEREFORE...HAVE INCREASED POPS FOR THE NORTHWEST HALF OF THE FORECAST REGION. CIRRUS OUTFLOW OF THESE STORMS ALSO LOOKS TO REMAIN IN PLACE THROUGH AT LEAST THE EARLY PART OF THE AFTERNOON...WHICH WILL ALMOST DEFINITELY HAVE AN AFFECT ON AFTERNOON HIGHS. AS A RESULT...HAVE LOWERED HIGH TEMPS TO THE NORTH OF A TYLER TEXAS...TO HOPE ARKANSAS LINE BY A FEW DEGREES. THIS MORNINGS SOUNDING HAS INDICATED A MARGINAL UNSTABLE ATMOSPHERE ACROSS THE AREA...WITH CAPE IN THE 3000 J/KG RANGE AND NO CIN. AS A RESULT...EXPECT THERE IS A SLIGHT CHANCE THAT THESE STORMS WILL BECOME SEVERE...WITH BOTH LARGE HAIL AND DAMAGING WINDS. WITH PRECIPITABLE WATER VALUES IN THE BALLPARK OF 2 INCHES...HEAVY RAIN WILL ALSO BE AN ISSUE WITH THIS ACTIVITY. AS FOR TRIGGERS...ANY OUTFLOW BOUNDARIES PRODUCED BY THE THUNDERSTORM COMPLEX IN THE WEST MAY BE THE FOCUS FOR CONVECTION AS FAR EAST AS SHREVEPORT LATER IN THE DAY. AND...THE FUN DOESNT END WITH THIS SYSTEM...AS ADDITIONAL THUNDERSTORMS ARE DEVELOPING IN THE TEXAS/OKLAHOMA PANHANDLE REGION. EXPECT THAT THESE LATER STORMS WILL FOLLOW SUIT WITH THIS FIRST SYSTEM...AFFECTING SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS THROUGH THE EARLY MORNING HOURS OF WEDNESDAY. && .AVIATION... SCT TO BKN CLDS 4-6 KFT THROUGHOUT THE AFTERNOON SOUTHERN HALF OF AREA...BASICALLY SOUTH OF INTERSTATE 20. LOWER CONDITIONS VICINITY ISOLATED SHOWERS AND TSTMS. STORMS MORE NUMEROUS ACROSS NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AS A CONVECTIVE COMPLEX MOVES SOUTHEAST ACROSS THE AREA. WIDESPREAD MVFR CIGS AND VSBYS VICINITY TSTMS. SURFACE WINDS MAINLY EAST TO NORTHEAST 5 TO 10 KTS. EXPECT STRONG...GUSTY NORTHWEST WINDS UP TO 40 KTS VICINITY CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... SHV 91 70 90 70 / 40 40 20 10 MLU 92 67 88 66 / 20 20 20 10 DEQ 86 66 88 65 / 50 50 20 10 TXK 88 68 89 69 / 50 50 20 10 ELD 90 67 88 65 / 20 20 20 10 TYR 89 72 90 71 / 50 50 20 10 GGG 89 71 90 70 / 50 50 20 10 LFK 94 70 92 71 / 20 40 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 18/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1207 PM CDT TUE JUN 17 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1207 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG THUNDERSTORM COMPLEX IS MOVING SOUTHEASTWARD ACROSS NORTHEAST TEXAS THIS MORNING...AND IS SHOWING SIGNS OF INTENSIFICATION. THIS COMPLEX WILL AFFECT MOSTLY AFFECT LOCATIONS TO THE WEST OF A LINE STRETCHING FROM CLARKSVILLE TEXAS...SHREVEPORT...TO NATCHITOCHES LOUISIANA. DAYTIME HEATING AND UNSTABLE AIR ACROSS THE AREA WILL ALLOW THESE THUNDERSTORMS TO CONTINUE TO INTENSIFY. REPORTS HAVE ALREADY BEEN RECEIVED OF DAMAGING WINDS AND HEAVY RAIN AS THIS THUNDERSTORM COMPLEX MOVED THROUGH NORTH CENTRAL TEXAS...INCLUDING A 64 MPH WIND GUST AT DFW AIRPORT AND SEVERAL TREES DOWN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF THUNDERSTORMS DURING THE EARLY MORNING HOURS OF WEDNESDAY WILL FOLLOW THE TRACK OF TODAYS THUNDERSTORM COMPLEX...AFFECTING PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. THE CHANCE FOR SEVERE WEATHER REMAINS WITH THIS ACTIVITY...MAINLY DUE TO DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT...MAINLY FOR LOCATIONS NORTHEAST AND EAST CENTRAL TEXAS...AND POSSIBLY NORTHWEST LOUISIANA. 18
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 PM CDT TUE JUN 17 2008
TXZ108>111-124>126-136>138-171830-
CAMP-FRANKLIN-GREGG-HARRISON-MARION-MORRIS-SMITH-TITUS-UPSHUR-WOOD-
1235 PM CDT TUE JUN 17 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS...
TITUS...FRANKLIN...MORRIS...CAMP...WOOD...UPSHUR...MARION...
HARRISON...SMITH AND GREGG.
INCLUDING THE FOLLOWING LOCATIONS...
ARP...BIG SANDY...CLARKSVILLE CITY...DIANA...
GILMER...GLADEWATER...HAWKINS...LINDALE...LONGVIEW...
MINEOLA...MOUNT VERNON...PITTSBURG...QUITMAN...TYLER...
AND WHITEHOUSE.
AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR COOPER TEXAS...TO 10 MILES
WEST OF CANTON...MOVING SOUTHEAST AT 30 MPH.
WINDS OF 40 TO 55 MPH ARE EXPECTED WITH THIS LINE OF THUNDERSTORMS.
RESIDENTS OF NORTHEAST AND EAST TEXAS SHOULD STAY ALERT FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS WITH THIS WEATHER SYSTEM.
LAT...LON 3295 9558 3295 9525 3334 9524 3295 9468
3242 9474 3239 9499 3217 9506 3216 9539
3275 9563
TIME...MOT...LOC 1735Z 308DEG 25KT 3288 9567
03The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
9 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Trees were downed.
Trees were downed.
Trees were downed near town. Damaging wind gusts caused a portion of a roof over The Ink Well in the Commerce Square on Loop 323 to crash down on several cars. Police also blocked off several city streets at the height of the storm due to downed trees in the city.
Lightning struck a two-story home inside a gated community causing a two-alarm fire in the city of Tyler, Texas. The home was in the 3500 block of Melanie Court inside the River Oaks community.
Trees were downed on Farm to Market Road 852 and Jaguar Road.
Several trees were downed across the northern portion of the county.
Trees were downed across the southern half of the county.
Trees...tree limbs and power lines were downed. Winds were estimated by a trained spotter.
Tree limbs and power lines were downed throughout town.
Several trees were downed throughout the county. A tree was also downed on a law office in town. Most of the damage appeared to be on the east side of Center, Texas. Two large trees fell onto a residents fence in town. Another tree fell on Shelbyville Street. A radio station was also knocked of the air when a large tree fell across power lines on San Augustine Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113844, 113845, 113846, 113848, 113979, 113849, 113850, 113851, 113852, 113853, 113854, 113855.